CSN Login
Members Online: 11

Radiation Woes

inkblot
Posts: 705
Joined: Jul 2001

Am halfway through radiation and have developed a "breakout" on my skin. Little itchy bumps. Radiation Oncologist suggested that I apply a cortisone cream. It helped for a few days but it's back to itching again and spreading. At my treatment on Friday, they gave me an ointment called Aquaphor...a petrolatum based cream that's supposed to speed healing, etc. It made it all worse!!! I showered it all off within three hours. Needless to say, I won't be trying that again! I applied the cortisone
cream again and it's not quite as red this
a.m. but still itchy. Anyone else had this kind of reaction? What helped?

Hope everyone is doing o:k: and hanging in!

Love, light and laughter,
Inkblot

24242
Posts: 1417
Joined: Mar 2001

I find this very interesting INK. Here in Vancouver,BC we were told not to use any oil based creams at all. If we had to use something it had to be water based. Nothing on the skin except mild soap while doing radiation,it could irritate everything around the site. I went out on a water base cream hunt and couldn't find anything like it. My mother new a pharmacist in her area and he made up a batch for her while I was visiting. It helped, I don't know the name of it though. All I know is it was water based.
I had the same bumps but did nothing about until after treatments were done.
Hope the last half of treatments treat you a little better along the way. Some of us just seems to be more sensative than others is all.
Be good to yourself,
24242Tara

inkblot
Posts: 705
Joined: Jul 2001

Hi All:

24242 and Auntie: Thanks for the advice. I am a bit more comfortable today. I can't imagine why the nurse gave me that horrible
Aquaphor for the bumps and itching! To this
point, I've used only the Oil of Olay shower
product on my skin. Nothing else at all during treatment. I've a friend whose Dr. told her to dust her skin with cornstarch...
the kind one uses in the kitchen only. Haven't tried that yet. Plan to give it a few days and see how it goes using no creams at all. Water based moisturizers are very difficult to find, indeed.

Again, thanks for ideas and well wishes.
Hope you're all doing well and that the present insults of treatment are few and mild!

Love, light and laughter,
Inkblot

barbara49
Posts: 19
Joined: Apr 2001

Hi Inkblot. I just started my radiation today but my oncologist also told me to use cornstarch. She says it keeps the area dry as they don't want me to sweat. Not sure why but i;ll try it. Good luck with whatever you use. Barb

nancys
Posts: 336
Joined: Aug 2000

Hi Inkblot, I used a product called Natural Care Gel, water- based with aloe. I only used it in the morning and again in the evening after my shower. (Still use it because of some peeling) It is manufactured by BARD, Covington GA. 30014, 1-800-526-4455. My radiation Oncologist had the pharmacy in her bldg. order it and keep it in stock for her patients. I think Wallmart carries it, too. Costs about $8.00 for 4 ounces. I never had any breaking out or itching while using this. "You are 1/2 way finished." Isn't that a beautiful sentence? Wish you well, Love to you, Nancy

sunnyone8181
Posts: 4
Joined: May 2001

HI,
I too had the same problem and I saw on another board that wearing a COTTON t-shirt( hubby's) helped absorb the moisture of the "weeping"sores. No creams worked as they "floated"on the moisture . Roll it up under your breasts like your're wearing a midriff top and tie a knot. You'll have to change it often during the day. I wore one to work and brought another to change into, as I wear a lab coat that's waterproof and holds in body heat. This saved my life totally !! I thought I would go insane from the itching and pain..combined with a hot summer. Once the rads are over..it will begin to heal quickly and then you can use cornstarch and the creams. Please let me know if this helps..Good luck and hang in there !!
Sunny

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network